Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 20, NWS Quad Cities, IA

March 8, 2009Keokuk County, Iowa

NWS Quad Cities, IA issued this river flood warning at Mar 8, 2009, 5:29 AM CDT for Keokuk County, Iowa. It took effect at Mar 8, 2009, 10:31 AM CDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Mar 8, 2009, 5:29 AM CDT (10:29 UTC)
In effect from
Mar 8, 2009, 10:31 AM CDT
Expired
Mar 14, 2009, 3:48 AM CDT
In force
6 days
Issued by
NWS Quad Cities, IA
Flood severity
Minor

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Skunk River near Sigourney (SIGI4). The gauge peaked at 21.24 ft at Mar 11, 2009, 1:00 AM CDT.

actionminormoderatemajor510152003/0803/0903/1003/1103/1203/1303/1403/15
Action stage
14.5 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05472500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Mar 7, 2:51 PM CST, 13 hours 38 minutes earlier.

Area forecast discussion, Mar 7, 2:51 PM CST, 13 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 PM CST SAT MAR 7 2009

.SYNOPSIS...
STRONG LOW PRESSURE ASSOCIATED WITH NEGATIVE TILT TROUGH COMING OUT
OF THE SOUTHERN ROCKIES TO BRING THREAT OF FLASH FLOODING AND RIVER
FLOODING TONIGHT INTO SUNDAY. POTENTIAL FOR WINTRY MIX AT TAIL END OF
STORM SYSTEM. THEN NEXT STRONG STORM TO BRING POTENTIAL FOR MORE HEAVY
RAIN PROGGED TO AFFECT THE REGION MONDAY NIGHT AND TUESDAY. AFTER THE
PASSAGE OF THAT SYSTEM DRY BUT COLD WEATHER EXPECTED REMAINDER OF NEXT
WEEK INTO NEXT WEEKEND.

&&

.SHORT TERM...TONIGHT AND SUNDAY...
RAIN HAS INCREASED AGAIN AS THE AFTERNOON PROGRESSED AS SOUTHERLY WINDS
IMPEDE ON THE STATIONARY FRONT LYING SOUTH OF THE CWA. RAINFALL FROM
LAST NIGHT INTO THIS MORNING HAS AVERAGED 1/2 INCH OR LESS WITH A FEW
LOCATIONS AROUND AN INCH. WITH THIS RAIN THE GROUND IS COMPLETELY
SATURATED WITH STANDING WATER IN THE FIELDS. ALSO REPORTS OF CREEKS
NEARLY BANKFULL ESPECIALLY IN OUR NORTHERN CWA WHERE THE GROUND IS
FROZEN. SOME RIVERS ARE ALREADY ON THE RISE. STATIONARY FRONT LIES
ACROSS NORTHEAST MO INTO CENTRAL IL WITH LOW PRESSURE DEVELOPING IN
THE SOUTHERN PLAINS. SATELLITE MOVIE LOOPS SUGGEST THE NEGATIVE TILT
UPPER TROUGH TO BRING DECENT DYNAMICS TO THE REGION IS NOW BEGINNING
TO LIFT OUT OF THE SOUTHERN ROCKIES.

OPERATIONAL MODELS ALL BRING STRONG LOW PRESSURE RIDING ALONG THE
STALLED FRONT AS NEGATIVE TILT TROUGH ROTATES INTO THE REGION OUT OF
THE SOUTHERN ROCKIES. THE LOW LEVEL JET INTENSIFIES WITH THE AREA IN
A COUPLED JET REGIME ALONG WITH EXCELLENT DIFFLUENCE ALOFT. THIS ALL
IMPLIES VERY STRONG LIFT TONIGHT INTO SUNDAY WITH WIDESPREAD RAIN
AND THUNDERSTORMS EXPECTED. ADDITIONAL RAINFALL OF AT LEAST 1-3
INCHES FORECAST WITH FLASH FLOODING AND RIVER FLOODING BECOMING MORE
LIKELY. WILL CONTINUE THE FLASH FLOOD WATCH AS IS. ALSO POTENTIAL
FOR LARGE HAIL TONIGHT WITH SLIGHT RISK SOUTH OF I-80.

YES THERE IS WINTER WEATHER ASSOCIATED WITH THIS SYSTEM AS COLDER AIR
CURRENTLY COVERING MUCH OF THE UPPER MIDWEST. CURRENTLY TEMPS ARE
ONLY IN THE TEENS IN ND AND 20S IN MN AND AS FAR SOUTH AS NEB.
12Z ECMWF TAKES SURFACE LOW FROM ABOUT KANSAS CITY TO EAST OF
MILWAUKEE PLACING THE HEAVIEST SNOWS NORTH OF THE DVN CWA. HOWEVER
FORECAST SOUNDINGS INDICATE A TRANSITION TO A WINTRY MIX OF RAIN/
SNOW AND SLEET SUNDAY AFTERNOON NORTH OF HIGHWAY 30. THERE COULD BE
A BRIEF PERIOD OF ALL SNOW BEFORE IT SHUTS DOWN TOWARD SUNDAY EVENING.
FOR NOW WILL FORECAST SNOW ACCUMULATIONS AROUND AN INCH OR SO MAINLY
UP ALONG HIGHWAY 20 WITH A TRACE TO ONE INCH BETWEEN HIGHWAY 20 AND
HIGHWAY 30. DEFINITELY SOMETHING TO MONITOR AS COLD AIR WAITING IN
THE WINGS TO PLUNGE SOUTHWARD INTO THE DVN CWA BEHIND THE SURFACE LOW.
SNOWFALL COULD GET A LITTLE HEAVIER IF MORE MOISTURE LINGERS LONGER
THAN EXPECTED.

..HAASE..

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
THE ECMWF/GFS SHOW THE WEATHER SYSTEM THAT IS BRINGING US RAIN AND
THUNDERSTORMS WILL EXIT THE AREA SUNDAY EVENING WITH HIGH PRESSURE
BUILDING ACROSS THE MID AND UPPER MISSISSIPPI VALLEY BY MONDAY
MORNING. ANOTHER STRONG SPRING STORM WILL AFFECT THE REGION LATE
MONDAY NIGHT AS AN INVERTED TROF SETS UP FROM NEAR KANSAS TO THE
WESTERN GREAT LAKES. THE ECMWF/GFS MOVE A SURFACE LOW NORTHEAST
ALONG THIS BOUNDARY BY TUESDAY WHICH WILL BRING MORE RAIN AND
THUNDERSTORMS TO THE AREA. THE GFS MOVES THE SURFACE LOW A BIT
FURTHER NORTH AND WEST THAN THE ECMWF...BUT THE END RESULT WILL
STILL BE ANOTHER BOUGHT ON RAIN WITH SOME THUNDERSTORMS PRODUCING
LOCALLY HEAVY RAIN. WITH THESE CURRENT MODEL FORECASTS...I HAVE
MAINTAINED HIGH CHANCE POPS FOR TUESDAY MORNING BUT RAISED POPS TO
LIKELY ON TUESDAY AFTERNOON. AFTER TUESDAYS STORM MOVES NORTHEAST
ACROSS THE GREAT LAKES OUR WEATHER WILL REMAIN DRY THROUGH THE END
OF THE WEEK AS THE MODELS PROG A 1040 MB CANADIAN HIGH PRESSURE
SYSTEM TO DIVE SOUTH ACROSS THE UPPER MID WEST. THIS HIGH PRESSURE
WILL KEEP OUR TEMPERATURES SLIGHTLY BELOW NORMAL FOR THIS TIME OF
YEAR. ...KUHL...

&&

.AVIATION...
IFR TO LIFR CONDITIONS CAN BE EXPECTED THRU 08/12Z AT ALL TAF SITES
AS A STATIONARY FRONT LOCATED ALONG THE IOWA/MISSOURI BORDER FOCUSES
SHRA AND TSRA ACROSS THE AREA. DENSE AREAS OF FG WILL ALSO REDUCE
SFC VSBY BELOW 1/4SM AT TIMES ESPECIALLY AFTER 08/02Z. SCATTERED
+TSRAGR WILL ALSO BE POSSIBLE FROM VCNTY KMLI/KBRL SOUTHWARD
OVERNIGHT. CONDITIONS WILL SLOWLY IMPROVE TO MVFR DURING THE DAY ON
SUNDAY AND THEN TO VFR SUNDAY NIGHT. ..KUHL..

&&

.HYDROLOGY...
ROCK RIVER ON THE RISE WITH FLOOD WARNINGS IN EFFECT AT MOLINE AND
JOSLIN. OTHER AREA TRIBS ON THE RISE WITH ALSO REPORTS OF CREEKS
RUNNING NEAR BANKFULL. LOTS OF STANDING WATER IN THE FIELDS
INDICATING THE GROUND IS COMPLETELY SATURATED. ADDITIONAL RAINFALL
AMOUNTS OF AT LEAST 1-3 INCHES LIKELY TONIGHT INTO SUNDAY WHICH WILL
ALL GO INTO RUNOFF INTO THE RIVERS. WILL CONTINUE WITH FLASH FLOOD
WATCH WITH CONDITIONS FAVORABLE FOR BOTH FLASH FLOODING AND
ADDITIONAL RIVER FLOODING.
..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR CLARK-SCOTLAND.

&&

HAASE/KUHL
Hazardous weather outlook, Mar 7, 11:02 AM CST, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1102 AM CST SAT MAR 7 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1102 AM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT WITH SCATTERED
SHOWERS CONTINUING THIS AFTERNOON. RAINFALL AMOUNTS BY SUNDAY
MORNING ARE EXPECTED TO RANGE FROM ONE TO TWO INCHES NEAR AND SOUTH
OF INTERSTATE 80 WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS RAIN
WILL BE ENOUGH TO CAUSE SIGNIFICANT RISES AND POSSIBLY SOME FLOODING
ON AREA RIVERS AND STREAMS. URBAN TYPE FLOODING OR FLASH FLOODING
WILL ALSO BE POSSIBLE.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF
INTERSTATE 80 LATER TONIGHT. HAIL UP TO ONE INCH IN DIAMETER WILL BE
THE MAIN SEVERE WEATHER THREAT...IN ADDITION TO THE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FLASH FLOOD WATCH REMAINS IN EFFECT SUNDAY. SHOWERS AND
THUNDERSTORMS WILL BE ENDING FROM WEST TO EAST OVER THE AREA
DURING THE DAY. THE ADDITIONAL RAINS RECEIVED SUNDAY WILL ADD TO
ANY FLOODING PROBLEMS THAT DEVELOP OVERNIGHT. SEVERE STORMS ARE
NOT EXPECTED SUNDAY BUT ANY STORMS OVER WEST CENTRAL ILLINOIS
ESPECIALLY IN THE MORNING COULD PRODUCE SOME SMALL HAIL.

ANOTHER STORM SYSTEM WILL BRING MORE THUNDERSTORMS TO THE AREA
MONDAY NIGHT AND TUESDAY. IT IS SOON TO DETERMINE THE THREAT OF
SEVERE STORMS WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY SOUTH OF INTERSTATE 80 TONIGHT.

DLF/KUHL

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 6:51 PM CSTSevere Thunderstorm WarningDVNHenry, Jefferson, Van Buren39 min
Mar 7, 8:10 PM CSTSevere Thunderstorm WarningDVNJefferson35 min
Mar 7, 8:34 PM CSTSevere Thunderstorm WarningDVNJefferson, Washington23 min
Mar 7, 9:04 PM CSTRiver Flood WarningDVNIowa, Johnson8 days
Mar 7, 9:31 PM CSTSevere Thunderstorm WarningDVNHenry, Jefferson, Van Buren44 min
Mar 8, 3:50 AM CDTRiver Flood WarningDVNJohnson, Washington5 days
Mar 8, 5:29 AM CDTRiver Flood WarningDVNJohnson, Louisa, Washington4 days
Mar 8, 5:29 AM CDTRiver Flood WarningDVNLouisa6 days
Mar 8, 5:29 AM CDTRiver Flood WarningDVNLouisa8 days
Mar 8, 5:38 AM CDTAreal Flood WarningDVNBenton, Cedar, Clinton, Des Moines, Dubuque, Henry and 13 more15 hr
Mar 8, 9:04 AM CDTRiver Flood WarningDVNCedar, Louisa, Muscatine7 days
Mar 8, 10:35 AM CDTRiver Flood WarningDVNJackson34 hr
Mar 8, 10:35 AM CDTRiver Flood WarningDVNDes Moines, Henry, Lee7 days
Mar 8, 10:35 AM CDTRiver Flood WarningDVNLee3 days
Mar 7, 7:55 PM CSTRiver Flood WarningDVNStephenson9 days
Mar 7, 10:04 PM CSTSevere Thunderstorm WarningDVNMcDonough41 min
Mar 8, 7:12 AM CDTSevere Thunderstorm WarningDVNPutnam26 min
Mar 8, 10:35 AM CDTRiver Flood WarningDVNWhiteside6 days
Mar 8, 10:35 AM CDTRiver Flood WarningDVNHenry, Rock Island3 days
Mar 8, 10:35 AM CDTRiver Flood WarningDVNHancock, McDonough5 days
Mar 8, 10:35 AM CDTRiver Flood WarningDVNClark3 days

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.